Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS Charleston, WV

June 4, 2002Athens County, Meigs County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jun 4, 2002, 6:39 PM EDT for Athens County, Meigs County, Ohio. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 6:39 PM EDT (22:39 UTC)
Expired
Jun 4, 2002, 7:30 PM EDT
In force
51 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Athens County, OH, Meigs County, OH

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:40 PM EDTThunderstorm WindAthens, OHNumerous large trees and branches were blown down in the city. The Emergency Management Agency reported 2 houses were severely damaged by fallen trees. Trees also fell across roads, sidewalks, driveways, and yards. Electrical power was lost.
Jun 4, 6:40 PM EDTHail 0.88Darwin, OH
Jun 4, 6:45 PM EDTHail 1Athens, OH
Jun 4, 7:32 PM EDTHail 1.25Coolville, OH
Jun 4, 7:40 PM EDTThunderstorm WindBurlingham, OHTrees and large branches were fallen.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2117 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS51 KRLX 042239
SVRRLX
OHC009-105-042330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATHENS COUNTY IN SOUTHEAST OHIO...
  MEIGS COUNTY IN SOUTHEAST OHIO...

* UNTIL 730 PM EDT...

* AT 632 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE  
  THUNDERSTORM 4 MILES NORTH OF ATHENS...MOVING NORTHEAST AT 25      
  MPH.  

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:13 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 4, 6:13 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT TUE JUN 4 2002

WILL UPDATE THE ZONES TO ADD THE WATCH ATTM THERE ARE SEVERE
THUNDERSTORMS OVER SE OH.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT TUESDAY FOR ZONES
WVZ031...WVZ032...WVZ040...WVZ047.

VA...NONE.
KY...NONE.
OH...NONE.

.END/

In the hours before

Local storm report, Jun 4, 5:10 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
510 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    SOMERSET                  OH   FLASH FLOODS
06/04/02   PERRY                          WATER RUNNING ACROSS
                                          COUNTY ROADS OVER NORTHERN
                                          PART OF COUNTY. WATER
                                          OVERFLOWING FROM CULVERTS.
                                          REPORTED BY LAW ENFORCEMENT

HC/KS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:45 PM EDTSevere Thunderstorm WarningRLXPerry45 min
Jun 4, 3:08 PM EDTFlash Flood WarningRLXPerry3 hr
Jun 4, 3:30 PM EDTSevere Thunderstorm WarningRLXPerry45 min
Jun 4, 4:27 PM EDTSevere Thunderstorm WarningRLXPerry48 min
Jun 4, 5:39 PM EDTSevere Thunderstorm WarningRLXPerry51 min
Jun 4, 5:59 PM EDTFlash Flood WarningRLXPerry2 hr
Jun 4, 6:11 PM EDTSevere Thunderstorm WarningRLXJackson34 min
Jun 4, 6:31 PM EDTSevere Thunderstorm WarningRLXMorgan44 min
Jun 4, 7:11 PM EDTSevere Thunderstorm WarningRLXWashington34 min
Jun 4, 7:31 PM EDTSevere Thunderstorm WarningRLXAthens44 min
Jun 4, 7:32 PM EDTSevere Thunderstorm WarningRLXMeigs43 min
Jun 4, 7:40 PM EDTSevere Thunderstorm WarningRLXGallia35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.